Iowa, 2017

Flood in Iowa, March 9 to 10, 2017

March 9 to 10, 2017 · NWS DMX · 1 event in 1 county or zone

Heavy rain led to minor river flooding on the Cedar River at Cedar Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain led to minor river flooding on the Cedar River at Cedar Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 5:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 9, 5:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
516 AM CST Thu Mar 9 2017

.SHORT TERM.../Today through Tonight/
Issued at 355 AM CST Thu Mar 9 2017

Small area of light snow moving across the northern CWA early this
morning, and should quickly move off to the south/east through
sunrise. Expect little of no accumulation with a dusting at most.
Cooler northeasterly flow in place today, with a stalled frontal
boundary across the CWA. This to push south today as a cold front as
energy drops south aloft. This will result in increasing cloudiness
and temps remaining cooler across the north. Have values only
slightly cooler across the south for today compared to Wednesday
with warmer air in place aloft initially. Clearing to take place
late tonight as an area of cooler Canadian high pressure builds into
the CWA. This will send temps down below the seasonal averages with
single digits across the far north to the low 20s across the south.
Could also see breezy conditions behind the frontal boundary tonight
with the sfc pres gradient increasing into the evening hours. It
then relaxes some toward early Friday.

.LONG TERM.../Friday through Wednesday/
Issued at 355 AM CST Thu Mar 9 2017

Winter returns for this weekend into next week. Overall trends the
past 3 nights have been to knock temperatures down. Additionally,
several rounds of light snow are appearing increasingly likely.

Friday Night-Saturday Morning Snow...
Confidence:  Medium-High

Magnitude of high slated to more or less stall through the weekend
in SW Manitoba has increased to around 1050mb. The 00z Thu model
suite has held onto the solution of pushing a very fast-moving
impulse through the upper Midwest Friday night into Saturday
morning. This impulse is now in the time range such that it can
be seen ejecting off a low around 1000mi off the west coast.
Hopefully the next run suite or two will now be able to even
better resolve the magnitude and track of this impulse. 00z Thu
NAM is a northern outlier, and have largely discounted
it...leaning towards the 00z Thu GFS. Historically, there has been
a tendency for models to over- forecast moisture/QPF when there
is a strong high to our north and the region is socked in N/NE
flow at the sfc, and it looks like this historical trend is
starting to manifest itself. Therefore, have begun to trim off
QPF/snow in our central to NE CWA. Band of best forcing remains
over SW Iowa, with lift in the -12C to -18C layer hitting 20
microbar, concurrent with solid saturation and lapse rates
nearing 7 C/km. With strong signal for snow with this forcing,
have beefed up POPs to above 90 percent. Winds look to be in the
10 to 15 mph range, with Roebber snow ratios near 13:1. In
combination, this could lead to hazardous impacts, and the next
shift or two will be strongly considering issuing winter
headline(s). For timing, biggest change likely needed in
subsequent shifts will be to end the snow sooner as much of the
best forcing may be in Missouri by 15z Sat. In fact, large-scale
subsidence in place over much of Iowa by 18z Sat.

Sunday Afternoon-Monday Snow...
Confidence: Low

Some similarities and some differences for the next snow potential
across Iowa Sunday afternoon into Monday. Robust sfc high is progged
to moderate to 1040mb as it propagates SE... crossing into North
Dakota early Monday morning. In advance of this high, another
impulse/sfc low looks to come off the Rockies around 18z Sun and
push to the SE...possibly nearing KS/MO by 12z Monday. Going back to
the 00z Tue run of the operational GFS, each subsequent run has been
further and further south with the sfc low, and slowly amplifying
the influence of the sfc high. As mentioned earlier, this seems like
a very plausible trend based upon past events. Therefore, overall
confidence is low for this Sunday-Monday event. Additionally, there
is quite a spread amongst Ensemble/perturbation members. POPs and
snow amounts may need to be (drastically) reduced in next few
updates.

Monday afternoon and beyond...
Confidence: Low

Interestingly, the 00z Thu GFS tries to race another compact
shortwave across Iowa Monday evening/night. The 00z Thu ECMWF picks
up on this feature as well...however is around 6 hours slower with
it. Placement of this wave seems reasonable, as the base of an upper
trough swings through the upper Midwest. This far out, a feature as
compact as this one is, is highly subject to variability.

As hinted at earlier, temperatures for the past three 00z suites
have been on a markedly downward trend. Tough to get ahead of this
trend, as we have not seemingly hit the bottom yet. Thus, there
still may be another iteration tomorrow night of lowering
temperatures 5 or so degrees. Outdoor vegetation that may have
prematurely blossomed will not fare well as overnight temperatures
will likely be below 28 degrees for the next seven nights, at
least.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 516 AM CST Thu Mar 9 2017

Increasing clouds through the forecast period, with skies expected
to clear behind a cold front late tonight. Northeast to easterly
winds to shift around to the north/northwest tonight and become a
bit gusty.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Kotenberg
AVIATION...Beerends
Hazardous weather outlook, Mar 9, 4:16 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
416 AM CST Thu Mar 9 2017

IAZ033-034-044>046-057>059-070>073-081>085-092>097-101030-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
416 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for accumulating snow Friday night through
Saturday morning, and again on Sunday afternoon into Monday. At
this time, snow accumulations may be in the 2 to 4 inch range for
Saturday. Impacts may be snow covered and slippery roads and
outdoor surfaces...leading to potentially hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Snowfall amounts on
Saturday will be appreciated.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
101030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Wapello-
416 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for accumulating snow Friday night through
Saturday morning, and again on Sunday afternoon into Monday. At
this time, snow accumulations look to be less than 2 inches, with
minimal impacts to travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kotenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Black Hawk

When
March 9, 7:00 AM CST to March 10, 7:15 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 8:45 UTC on 10 March 2017 at 88.61 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691793.